Wisconsin, 2018

Flash Flooding and Flooding in Wisconsin, August 27 to 31, 2018

August 27 to 31, 2018 · NWS MKX · 6 events in 3 counties and zones

A large west to east line of thunderstorms moving east to southeast late on August 27th into the early morning hours of August 28th brought more flash flooding and river flooding to Sauk, Columbia, Marquette, Green Lake, Fond du Lac, Dodge, and Jefferson Counties. This occurred along a stationary front within a very moist airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$5,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A large west to east line of thunderstorms moving east to southeast late on August 27th into the early morning hours of August 28th brought more flash flooding and river flooding to Sauk, Columbia, Marquette, Green Lake, Fond du Lac, Dodge, and Jefferson Counties. This occurred along a stationary front within a very moist airmass. This rain event was the beginning of significant flooding on the Baraboo and Fox Rivers that continued into September. Flooding also began on the Rock and Crawfish Rivers due to repeated rounds of heavy rain during the last couple weeks of August. This also continued into September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 27, 7:38 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 27, 7:38 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
838 PM CDT Mon Aug 27 2018

.UPDATE...

The low level thermal gradient and associated low level jet is
again ruling the night with respect to thunderstorm generation.
Last night it was focused over southern Wisconsin. Tonight it's
been a western/northern Wisconsin show.

The scenario for tonight remains unchanged. The line to the west
and north is beginning to lean east, as expected, and will begin
to define an east/west boundary from south of La Crosse, northeast
toward Fond du Lac. This will become the focus for showers and
storms and they will begin to get into Sauk, Marquette, Green Lake
and Fond du Lac counties later this evening. The convection over
west central Wisconsin has been behaving itself for a while, but
a bowing segment just kick out into Juneau county. A QLCS tornado
likely just developed on the leading edge. Things will begin to
stabilize as we go through the overnight hours. Additionally, the
core of the h8 jet will be exiting quickly after midnight, another
hindrance to decent convective support.

Look for the line of showers and storms to gradually drift south
with time after midnight, but also weaken. There shouldn't be much
left by the time it gets to Madison or Milwaukee...if it gets that
far south. But, remain vigilant as convection is a difficult
prediction.

&&

.MARINE...
The wind direction still supports the potential for fog up toward
Sheboygan, so will keep the marine dense fog advisory going.
Thunderstorms rolling in later should scour it out.

Look for a stormy period tonight, a quiet period Tuesday morning,
then more storms later Tuesday afternoon through Tuesday night.
Things should quiet down for a couple of days Wednesday into
Friday with winds

&&

.PREV DISCUSSION... (Issued 607 PM CDT Mon Aug 27 2018)

UPDATE...

The forecast is in good shape. We are in a rather capped
environment with h7 temps pushing +12. The better forcing and
CAPE combo is out to the west and should stay there through the
bulk of the evening. The main concern is when this line begins to
arc to the east, it will lay out an E/W outflow boundary that
will then sag south with time. The main threat at that point would
be too much water. The timing of that is somewhat good since it
will later this evening/overnight and the low level jet will be
outrunning it. So, we are still looking for storms to get into
our northwest and northern tier of counties Sauk/Columbia county
over to Sheboygan toward late evening. They may make it down to
Milwaukee and Madison, but they should have lost a lot of steam by
then. There is plenty of uncertainty with storm mode/trends by
that time, so remain flexible. The latest HRRR model is
consistent and matches expectations pretty well.

AVIATION(00Z TAFS)...

VFR conditions are expected through the TAF period. Brief MVFR/IFR
conditions will accompany any stronger showers and storms that may
move through. The southern WI TAF sites could see some storms push
through toward sunrise on Tuesday. These are not expected to be
strong or severe. We then expect a much stronger and possibly
severe round of storms later tomorrow afternoon through Tuesday
evening. A persistent low level jet will result in a low level
wind shear threat through much of the TAF period.

PREV DISCUSSION... (Issued 358 PM CDT Mon Aug 27 2018)

SHORT TERM...

Tonight... Forecast confidence is Low to Medium.

Thunderstorms are developing across northwest WI this afternoon.
This is on the nose of a strengthening low level jet in the
vicinity of a surface front and right entrance region of an upper
jet. There is strong instability and bulk shear, thus the enhanced
risk for severe storms over the northern two thirds of WI and
southeast half of MN. They will evolve into a bowing line segment
over central Wisconsin and Upper Michigan this evening and track
east overnight.

It is still uncertain about how far south the line of storms will
extend. This depends on how far north that nose of the LLJ makes
it before it start to lean over. The storms should keep firing
along that northern edge of the leaning llj nose overnight.
Precipitable water values are very high, so rainfall will be
efficient. The training storms are the main flash flood threat.
The area of training storms may be across our northern forecast
area or just north in GRB's CWA.

In addition, the I-94 corridor and also I-43 area into Ozaukee
County were hit hard last night and last week. High rainfall rates
and/or a quick inch or two of rain will exasperate ongoing
flooding and we have a low threshold for flash flooding.

Tuesday and Tuesday night... Forecast confidence is Medium.

If areas along and north of I-94 (Flash Flood Watch area) do not
receive heavy rain tonight, there is another threat for heavy rain
Tuesday and Tuesday night. The Watch is in effect until Wednesday
morning for this reason.

A cold front will slowly slide southeast through WI on Tuesday.
Thunderstorms are possible ahead of this front in south central WI
as early as noon or 1 pm, but the best chance is during the
afternoon and evening.

Severe chances are lower for the Tuesday event, and it will depend
on how far south tonight's storms reach. South of the storms will
have the better chance for severe Tuesday. Most of our forecast
area is in a Slight Risk for severe.

LONG TERM...

Wednesday and Thursday...Forecast Confidence High.

A few showers will linger across the area Wednesday morning, but
things should finally start to dry out by afternoon as lower
dewpoints advect into the area. Skies will likely be slow to
clear, but should scatter out late in the afternoon into the early
evening as the upper level trough sweeps across the area. Highs
Wednesday will be much cooler, with readings in the upper 60s to
around 70.

High pressure will build into the area Wednesday night into
Thursday morning. With clear skies, light winds, and plenty of
surface moisture, fog looks to be a good bet for Wednesday night
and Thursday morning. Temperatures should fall into the low to mid
50s by daybreak Thursday.

Thursday should be a beautiful day, with continued low humidity
and high temperatures in the low to mid 70s.

Friday through the weekend...Forecast Confidence Medium.

Southerly flow returns to the area by Friday as the surface high
pulls east. This will bring a warmer and more humid airmass back
to the region. Another upper level wave will bring a chance for
rain to the region Friday and Saturday. Given recent rains, we'll
need to watch QPF through the weekend for any renewed flood
concerns.

Model guidance suggests that high pressure may briefly nose into
the region late in the weekend, before additional rain chances
return early next week.

AVIATION(18Z TAFS)...

VFR will persist except in any thunderstorms that develop. There
is a lower chance for thunderstorms along and south of I-94
tonight. Expect heavy rain and gusty winds with any thunderstorms
that develop.

MARINE...

Webcams are showing fog in the nearshore area every time the winds
shift to the southeast. They have been wobbling between south and
southeast all day. This means there's a good area of dense fog
over the lake. Therefore, we re-issued the marine dense fog
advisory. This is in effect until 1 am, around when the
thunderstorms are expected to roll through the area which should
wipe out the fog.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 1 AM CDT Tuesday through Wednesday
     morning for WIZ046-047-051-052-056>060-063>066.

LM...Small Craft Advisory until 7 PM CDT Tuesday for LMZ643>646.

     Dense Fog Advisory until 1 AM CDT Tuesday for LMZ643.

&&

Update...Davis
Tonight/Tuesday and Aviation/Marine...Cronce
Tuesday Night through Monday...Boxell
Hazardous weather outlook, Aug 27, 10:48 AM CST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1148 AM CDT Mon Aug 27 2018

WIZ046-047-051-052-056>060-062>072-281700-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1148 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm or two is possible this afternoon across
the region. No severe weather is expected.

Thunderstorms will develop in the area again late tonight. There
remains some uncertainty if these storms will effect southern
Wisconsin. If they do, severe storms and heavy rainfall will be
possible tonight. A Flash Flood Watch is in effect for parts of
the region.

Heat index values will reach the middle to upper 90s today,
possibly hitting 100 in southeast Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional rounds of thunderstorms are likely later Tuesday into
Wednesday morning. There will be a threat for severe thunderstorms
and heavy rainfall once again. The possible heavy rain will
result in a risk for flooding, especially for areas that have seen
very heavy rain over the last week.  A Flash Flood Watch is in effect
for parts of the region through Wednesday morning.

Heat index values may reach the middle 90s on Tuesday.

A chance for thunderstorms will return for Friday night and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ643>646-281700-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1148 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

Gusty winds will result in potentially hazardous conditions across
the nearshore waters. A Small Craft Advisory is in effect.

Thunderstorms will be possible late tonight. There remains some
uncertainty if these storms will effect the nearshore waters of
southern Wisconsin. If they do, severe thunderstorms will be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Small Craft Advisory will be in effect through early Tuesday
evening due to persistent gusty southwest winds.

Additional rounds of thunderstorms are likely later Tuesday into
Wednesday morning. There will be a threat for severe thunderstorms
once again.

A chance for thunderstorms will return for Friday night and
Saturday.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 114 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
August 27, 10:35 PM CST
Where
Sauk County, 0.85 mi NE of West Baraboo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.480, -89.770

Several trees and branches down.

Flash Flood, Fond du Lac

When
August 28, 12:22 AM CST to 5:00 AM CST
Where
Fond du Lac County, 2.32 mi W of North Fond du Lac to 0.56 mi S of Fond du Lac Airport
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.825, -88.526

Flash flooding of streets in sections of Fond du Lac after 2 to 3 inches of rain. Some roads with a depth of 3 feet of water. Intersections of National Ave. and Division St. and National Ave. and Scott St. were closed due to the flood waters.

Flash Flood, Sauk

When
August 28, 3:25 AM CST to 4:45 AM CST
Where
Sauk County, 6.49 mi NE of La Valle to 5.17 mi N of Lake Delton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
43.640, -90.030

Portions of several roads north of La Valle are flooded and washed out after 3 to 6 inches of rain. This includes highway 33 which was washed out due to the flash flooding of Crossman Creek just south of Stout Rd. Highway F was closed due to bridge damage at an inlet to Lake Redstone. A portion of Highway H near highway 13 was closed due to a road and culvert wash out.

Flood, Sauk

When
August 28, 4:45 AM CST to 10:45 AM CST
Where
Sauk County, 6.5 mi NE of La Valle to 5.17 mi NNW of Lake Delton
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.640, -90.030

Flooding of creeks and lowland continued north of La Valle. This included highway 33 which was washed out due to the flooding of Crossman Creek just south of Stout Rd. Highway F was closed due to bridge damage at an inlet to Lake Redstone. A portion of Highway H near highway 13 was closed due to a road and culvert wash out.

Flood, Fond du Lac

When
August 28, 3:00 PM CST to August 31, 8:00 PM CST
Where
Fond du Lac County, 1.76 mi WNW of Waupun to 1.77 mi WNW of Waupun
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.643, -88.760

The South Branch of the Rock River reached minor flood stage, cresting at 7.43 feet during the early afternoon on August 29th in Waupun. Water reached the support beam underneath the Fond du Lac St. bridge and it was closed. County Park Rd. was closed at the bridge as the Rock River flowed around the north end of the bridge, reconnecting with the river. Water was flowing around the north end of the city of Waupun Dam, reconnecting with the river. Gateway Dr. near the river was flooded and closed. Various parks along the river were flooded.

Flood, Jefferson

When
August 31, 5:00 PM CST to 11:59 PM CST
Where
Jefferson County, 2.5 mi SSW of Hubbleton to 0.4 mi SSE of Hubbleton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.165, -88.891

The Crawfish River reached minor flood stage and continued to rise into early September. There was widespread flooding of lowland and agricultural land, and the flooding of roads in Riverbend Campground about 5 miles upstream of Milford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781543, 781548, 781560, 781562, 782008, 782013.